Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 76, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2014, 7:02 PM CDT for 4 counties in Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2014, 7:02 PM CDT (00:02 UTC)
- Expired
- May 8, 2014, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Decatur County, IA, Ringgold County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:46 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
300
WUUS53 KDMX 090002
SVRDMX
IAC039-053-159-175-090045-
/O.NEW.KDMX.SV.W.0076.140509T0002Z-140509T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
EASTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 745 PM CDT
* AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNT AYR...
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OSCEOLA...LEON...MOUNT AYR...SUN VALLEY LAKE...MURRAY...LORIMOR...
DIAGONAL...KELLERTON...GRAND RIVER...VAN WERT...DECATUR CITY...
TINGLEY...WELDON...ARISPE...SHANNON CITY...THAYER...ELLSTON...
BENTON...MALOY AND DELPHOS.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 11 AND 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4067 9444 4115 9407 4089 9356 4087 9356
4057 9407 4057 9430
TIME...MOT...LOC 0002Z 215DEG 41KT 4065 9421
HAIL...0.75IN
WIND...60MPH
$$
BEERENDS2 follow-up statements
376
WWUS53 KDMX 090011
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT THU MAY 8 2014
IAC039-053-159-175-090045-
/O.CON.KDMX.SV.W.0076.000000T0000Z-140509T0045Z/
RINGGOLD IA-CLARKE IA-UNION IA-DECATUR IA-
711 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR RINGGOLD...SOUTHWESTERN CLARKE...EASTERN UNION AND NORTHERN
DECATUR COUNTIES...
AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNT AYR...
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OSCEOLA...LEON...MOUNT AYR...SUN VALLEY LAKE...MURRAY...LORIMOR...
KELLERTON...GRAND RIVER...VAN WERT...DECATUR CITY...TINGLEY...
WELDON...ARISPE...SHANNON CITY...THAYER...ELLSTON...BEACONSFIELD...LE
ROY...MT AYR MUNICIPAL AIRPORT AND MURRAY ROADSIDE REST AREA.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 11 AND 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4079 9434 4115 9407 4089 9356 4087 9356
4057 9407 4061 9431
TIME...MOT...LOC 0011Z 215DEG 41KT 4074 9413
HAIL...0.75IN
WIND...60MPH
$$
BEERENDS349
WWUS53 KDMX 090027
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT THU MAY 8 2014
IAC039-053-159-175-090036-
/O.CAN.KDMX.SV.W.0076.000000T0000Z-140509T0045Z/
RINGGOLD IA-CLARKE IA-UNION IA-DECATUR IA-
727 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR RINGGOLD...SOUTHWESTERN
CLARKE...EASTERN UNION AND NORTHERN DECATUR COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4079 9434 4115 9407 4089 9356 4087 9356
4057 9407 4061 9431
TIME...MOT...LOC 0022Z 215DEG 41KT 4089 9399
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:33 PM CDT, 29 minutes earlier.
Area forecast discussion, May 8, 6:33 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CDT THU MAY 8 2014 .SHORT TERM /TONIGHT/... ISSUED AT 420 PM CDT THU MAY 8 2014 MAIN CONCERN FOR OVERNIGHT REMAINS SEVERE POTENTIAL FOR EVENING. MAIN CONCERN WILL BE WITH STORMS CURRENTLY DEVELOPING ALONG BOUNDARY NEAR MISSOURI RIVER VALLEY. SYSTEM WILL PUSH EAST INTO IOWA AS ASSOCIATED LOW PRESSURE SYSTEM CONTINUES TO LIFT NORTHEAST. WILL ALSO CONTINUE TO SEE SCATTERED STORM DEVELOPMENT AHEAD OF SYSTEM...A FEW OF WHICH MAY BECOME SEVERE...THOUGH BEST POTENTIAL WITH STORMS FURTHER WEST. SB CAPE GENERALLY AROUND 2000 J/KG IN THE WEST...WITH BULK SHEAR INCREASING...THOUGH BEST SHEAR REMAINS IN NORTHWESTERN IOWA...AND WILL CONTINUE TO REMAIN IN THE NORTHWESTERN PORTION THROUGH THE EVENING. THIS AREA WILL SEE BEST POTENTIAL FOR TORNADIC STORMS...THOUGH CANNOT BE RULED OUT ELSEWHERE. ANTICIPATE STORMS TO CONTINUE TO DEVELOP ALONG BOUNDARY SOUTH INTO KS...AND LIFT NORTHEAST QUICKLY ACROSS THE CWA. HIGH RES MODELS HAVE GENERALLY THIS PATTERN AS WELL...ESPECIALLY 18Z HRRR. CAPE DIMINISHES AFTER 00Z...AND SEVERE POTENTIAL WILL ALSO DIMINISH. AS LOW LIFTS NORTH MAY SEE WRAP AROUND PRECIP IN THE NORTHWEST...THOUGH MODELS CONTINUE TO KEEP THIS NORTH OF IOWA...AND HAVE LEFT FORECAST DRY FOR NOW. COLD AIR WILL PUSH IN BEHIND BOUNDARY...THOUGH WITH INCREASING CLOUDS HAVE KEPT OVERNIGHT LOWS FROM DROPPING TOO LOW...NEAR GOING. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 420 PM CDT THU MAY 8 2014 ALTHOUGH THERE WILL BE A BREAK AT THE BEGINNING...THE PERIOD WILL BE QUITE ACTIVE INTO EARLY NEXT WEEK WITH THE PASSAGE OF ANOTHER ROCKIES LONG WAVE TROUGH. FAIR WEATHER IS ANTICIPATED AT ONSET WITH WEAK HIGH PRESSURE THROUGH THE MO VALLEY. KINEMATIC AND THERMODYNAMIC FORCING WILL INCREASE FROM WEST TO EAST SAT HOWEVER LEADING TO INCREASING POPS. DRY LOW LEVEL AIR MAY LIMIT PRECIP BUT OVERALL LIFT STILL APPEARS SUFFICIENT TO JUSTIFY AT LEAST CHANCE POPS. THESE PRECIP CHANCES WILL REMAIN FAIRLY ROBUST INTO EARLY NEXT WEEK WITH PERSISTENT SWLY UPPER LEVEL FLOW AND SURFACE BOUNDARY ENTERING IA. THIS WILL INCREASE OUR INSTABILITY AND PWS SO SEVERE WEATHER AND HEAVY RAIN POTENTIAL WILL BE ELEVATED SOMEWHAT WITH THE MOST ACTIVE WINDOW SUN AND/OR MON. WPC FIVE DAY QPF SUGGESTS TWO TO THREE INCH RAINS ARE POSSIBLE THROUGH TUE. DETAILS OBVIOUSLY DIFFICULT TO PINDOWN AT THIS POINT...BUT FLOODING POTENTIAL WILL HAVE TO BE MONITORED DEPENDING ON HEAVY RAIN LOCATIONS. PRECIP CHANCES SHOULD DIMINISH BY TUE WITH TEMPERATURES BECOMING THE MAIN CONCERN. HAVE COOLED TEMPS SOMEWHAT WITH MEAN TROUGH SETTLING INTO THE CENTRAL CONUS...BUT IF THESE TRENDS CONTINUE FURTHER DOWNWARD ADJUSTMENTS WILL BE NECESSARY WITH READINGS WELL BELOW NORMAL. && .AVIATION...09/00Z ISSUED AT 633 PM CDT THU MAY 8 2014 CONVECTION ONGOING AND WILL AFFECT MAINLY THE AREAS ALONG AND EAST OF I35 FOR THROUGH 05Z...ENDING IN THE SOUTHEAST LAST. SOME SCT SVR POSSIBLE NEXT 2 HOURS. OTHERWISE...FRONT PASSAGE AND WNW WINDS WITH TIME THROUGH TOMORROW. LOOKS LIKE SOME LOWER CLOUDS TO DEVELOP AFT 10Z BUT WILL MAINTAIN VFR CONDITIONS AS LOW WILL PULL NORTHEAST AND CURRENT LOWER CLOUDS ACROSS NEBRASKA MAY NOT AFFECT AREA. WILL MONITOR FOR NEXT UPDATE AT 06Z. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...SMALL AVIATION...REV
Hazardous weather outlook, May 8, 5:04 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 504 PM CDT THU MAY 8 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-091100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 504 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING. SOME MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES...ESPECIALLY NORTH AND WEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM SATURDAY THROUGH TUESDAY. A FEW OF THE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAINS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND POTENTIALLY AGAIN EARLY NEXT WEEK. SMALL
In the hours before
Local storm report, May 8, 1:50 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
150 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST ALGONA 43.07N 94.23W
05/08/2014 E70 MPH KOSSUTH IA EMERGENCY MNGR
WINDS ESTIMATED. NO REPORTS OF DAMAGE AS OF YET.
&&
SKOWSpecial weather statement, May 8, 4:32 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 432 PM CDT THU MAY 8 2014 IAZ004>006-015-016-023>026-033>037-044>049-057>061-070>074- 081>085-092>096-082330- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS- MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS... LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE... CLARION...BELMOND...HAMPTON...SAC CITY...LAKE VIEW...ODEBOLT... WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...IOWA FALLS... ELDORA...ACKLEY...DENISON...CARROLL...JEFFERSON...BOONE...AMES... MARSHALLTOWN...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA... BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...NEWTON... ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET... EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE... CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...BEDFORD... LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON... SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE 432 PM CDT THU MAY 8 2014 ...STRONG AND GUSTY WINDS AHEAD OF FRONTAL BOUNDARY... A FRONTAL BOUNDARY WILL PUSH EASTWARD ACROSS IOWA. AHEAD OF THE BOUNDARY WINDS WILL REMAIN STRONG AND GUSTY THROUGH THE LATE AFTERNOON HOURS. WINDS OF 20 TO 25 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 40 MPH AT TIMES. LOOSE OBJECTS MAY BLOW AROUND...AND TRAVELERS MAY EXPERIENCE DIFFICULTY...ESPECIALLY ON EAST AND WEST ROUTES. AWB
Local storm report, May 8, 4:57 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 4 WSW WILLEY 41.95N 94.88W
05/08/2014 E1.00 INCH CARROLL IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 8, 6:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 4 N EAST PERU 41.29N 93.94W
05/08/2014 E1.00 INCH MADISON IA LAW ENFORCEMENT
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 8, 6:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 SE PATTERSON 41.33N 93.86W
05/08/2014 E1.00 INCH MADISON IA TRAINED SPOTTER
57 MPH WIND GUST MEASURED
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 8, 6:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 2 S NORWALK 41.47N 93.68W
05/08/2014 E1.50 INCH WARREN IA TRAINED SPOTTER
60 MPH WIND GUST
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 40 min |
| May 8, 7:43 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.